Ohio, 2017

Tornado and Hail in Ohio, March 26, 2017

March 26, 2017 · NWS ILN · 5 events in 2 counties and zones

An upper level low pressure system produced showers with embedded thunderstorms during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low pressure system produced showers with embedded thunderstorms during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 26, 10:02 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 26, 10:02 AM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1102 AM EDT Sun Mar 26 2017

.SYNOPSIS...
Showers and thunderstorms will develop today into tonight as low
pressure moves to Lake Michigan. After a brief visit by high
pressure and drier air early Monday, another low will bring more
showers and thunderstorms Monday night and Tuesday. Dry weather can
be expected Wednesday under high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper level low pressure is currently moving into western
Illinois this morning with the first band of precipitation
getting ready to exit the CWA. The second wave of precipitation
has already formed near KCVG and is in association with another
band of PV rotating around the upper level low. This afternoon
forecast soundings will continue to slowly destabilize as low
level cooling commences due to the approaching low along with
weak surface heating. ML CAPE values on both the NAM and GFS are
between 200 and 400 J/kg with MU CAPE values of 500 to 1000
J/kg. Forecast soundings show this CAPE being weak and skinny
with 500 to 800mb winds between 35 to 40kts. This second round
of precipitation is then forecasted to intensify this afternoon
across our far eastern zones. High res models then have a third
round of showers and thunderstorms forming across central
Indiana this afternoon and pushing east across the area late
afternoon into evening. There will be a potential for isolated
hail and gusty winds in any stronger storms due to the
instability mentioned above. Lapse rates in the hail growth zone
do become less favorable during the afternoon into evening
which would tend to limit the large hail potential. Given enough
instability, moisture, lift, and flow SPC has us in a marginal
risk.

Prev Discussion->
Low pressure centered over Illinois will travel to Southern Lake
Michigan by this evening. Moisture transport from the Gulf of
Mexico ahead of this slow moving, vertically stacked system is
evident on satellite. Radar shows that showers have developed
and are affecting western counties. This band of showers will
push across the area through today, so kept categorical pops
that have been in the forecast for a few days.

Instability will increase with diurnal heating. Models continue
to depict marginal instability, with CAPE values reaching about
500 J/KG, enough to produce thunderstorms this afternoon.
Potent mid level wind flow will aid in organization of
thunderstorms, and some thunderstorms cells could approach
severe limits, especially in eastern counties where better
forcing and instability may be more in phase.

High temperatures in the mid and upper 60s will be about 10
degrees above normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Thunderstorms are forecast to linger this evening, mainly over
eastern locations. Showers will be diminishing in strength and
coverage later tonight as the low pressure system moves farther
northeast into an upper ridge and weakens.

For early Monday, a ridge of high pressure will provide a brief
respite from precip chances. Showers and thunderstorms may
return by Monday evening ahead of the next area of low pressure
that will be moving toward the area from the west.

Above normal temperature trend will continue, with highs in the
mid 60s north to low 70s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Weakening upper level shortwave and associated surface low to track
through the Ohio Valley Monday night. This feature will provide
widespread showers and thunderstorms. As this progressive system
shifts east pcpn will come to an end Tuesday. Temperatures will
remain above normal, with Tuesday's highs ranging from near 60
northwest to the upper 60s southeast.

Surface high pressure to build across the Great Lakes at mid week.
This will provide dry weather Wednesday into Thursday. Temperatures
will be closer to normal, with highs on Wednesday ranging from the
mid 50s northwest to the mid 60s southeast.

Model solutions diverge on handling late week weather system. GFS
continues to be outlier and takes the southern plains upper low into
the Ohio Valley and therefore is quicker with return pcpn.

The more consistent ECMWF and Canadian solutions have the closed low
lifting northeast into the upper MS VLY Friday. Will continue to
trend the forecast toward the ECMWF/Canadian.

Will bring chance pops into the west Thursday and increase these
pops to likely Thursday night into Friday, as moisture and
instability increase across the region. Will mention chance pops for
thunder Friday afternoon into Friday evening. Temperatures to
continue a little above normal with highs from the mid/upper 50s
north to lower/mid 60s south for Thursday and Friday.

As this system exits the region pcpn will end Saturday. High
pressure to offer dry weather through the remainder of next
weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Low pressure centered over Western Illinois will impact aviation
weather. Showers have developed in the southeasterly flow ahead
of the low, affecting western sites first. The showers will
take several hours to push across eastern sites in this slow
moving system. Expect MVFR conditions within a few hours of the
onset of showers as the boundary layer becomes saturated.

Thunderstorms are forecast to develop this afternoon. Kept VCTS
with showers while decreasing ceilings and visbilities to MVFR.
Thunderstorms will be added into TEMPO or prevailing groups
when timing and impacts become evident. Precip should wind down
later in the forecast as the low moves northeast and fills in.

Southeast winds will become south, with speeds close to 10 knots
this afternoon.

OUTLOOK...MVFR ceilings and visibilities will be possible late
Monday into Tuesday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Haines
NEAR TERM...Coniglio/Haines
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...Coniglio
Hazardous weather outlook, Mar 26, 4:14 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
514 AM EDT Sun Mar 26 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
514 AM EDT Sun Mar 26 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Isolated large hail and damaging winds will be possible this
afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Clermont

When
March 26, 1:24 PM EST to 1:25 PM EST
Where
Clermont County, 1.12 mi NNW of Clover to 1.24 mi NNW of Clover
Rating
EF1
Path length
0.31 mi
Path width
70 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.014, -84.061

A weak tornado briefly touched down just in front of a tree line south of Concord Hennings Mill Road. Initial damage from the tornado consisted of an overturned small barn with an overturned camper. The tornado then headed northeast and caused structural damage to a residence on Concord Hennings Mill Road. The garage door walls were collapsed inwards with the roof blown off and debris scattered into a field north of Concord Hennings Mill Road. The tornado then lifted in a field north of Concord Hennings Mill Road.

Thunderstorm Wind, Franklin

When
March 26, 6:44 PM EST to 6:46 PM EST
Where
Franklin County, 0.87 mi NE of Hilliard
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.040, -83.140

Winds were estimated to be between 50 and 60 mph.

Hail, Franklin

When
March 26, 6:44 PM EST to 6:46 PM EST
Where
Franklin County, 0.87 mi NE of Hilliard
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.040, -83.140

Hail, Franklin

When
March 26, 6:56 PM EST to 6:58 PM EST
Where
Franklin County, Urbancrest
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.900, -83.080

Hail, Franklin

When
March 26, 7:15 PM EST to 7:17 PM EST
Where
Franklin County, 1.26 mi WNW of Headleys Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
40.060, -82.840

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyThe tornado archive for Ohio, 2017Warnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677019, 677016, 677017, 677013, 677012.